Thunderstorm Wind, Sangamon
- When
- September 26, 5:19 PM CST to 5:24 PM CST
- Where
- Sangamon County, 2 mi SE of Auburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.559, -89.724
A large tree branch was snapped at a residence.
A nearly stationary frontal boundary draped across central Illinois served as the focusing mechanism for clusters of strong to severe thunderstorms during the evening of September 26th. The storms grew more numerous and vigorous as the nocturnal low-level jet nosed into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A nearly stationary frontal boundary draped across central Illinois served as the focusing mechanism for clusters of strong to severe thunderstorms during the evening of September 26th. The storms grew more numerous and vigorous as the nocturnal low-level jet nosed into the region. As a result, a few of the cells were able to produce damaging wind gusts of around 60 mph and hail as large as quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 26, 2:12 PM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 312 PM CDT Tue Sep 26 2023 .SYNOPSIS... Issued at 312 PM CDT Tue Sep 26 2023 Widely scattered thunderstorms will continue across central Illinois through this evening before showers and thunderstorms become more widespread overnight into early Wednesday morning. && .SHORT TERM... (Tonight through Wednesday) Issued at 312 PM CDT Tue Sep 26 2023 19z/2pm surface analysis shows a wind-shift line/dewpoint front extending from Ottawa...to Danville...to just west of Lawrenceville. Drier air has advected into much of central Illinois behind the boundary, with dewpoints lowering into the middle to upper 50s. Meanwhile along/ahead of the front, dewpoints have pooled in the lower to middle 60s. Despite the presence of upper forcing via a deep low centered over eastern Iowa, the intrusion of drier air has led to lower instability this afternoon. As a result, the widely scattered convection that is developing beneath the upper low has been disorganized and sub-severe. Will still need to keep an eye on the stronger cells, as they may be capable of producing gusty 30-40mph winds and perhaps even a brief funnel cloud. However it appears the higher probability of stronger storms will be focused further N/NE across northern Illinois into Indiana. Widely scattered storms will linger into this evening, then an uptick in areal coverage appears likely overnight into early Wednesday morning as the nocturnal low-level jet develops. NAM shows a rather weak jet focused mainly east to west into the Ohio River Valley tonight. Most CAMs are showing showers becoming more numerous well after dark...mainly east of the Illinois River. Have therefore increased PoPs to likely across the eastern two-thirds of the KILX CWA after midnight. Further west beneath the slowly approaching upper low, skies will become partly cloudy and winds will become nearly calm. This will be a favorable set-up for at least patchy fog across the Illinois River Valley. RAP/GFSLAMP have both consistently shown lowered visbys across this area late tonight, so have included fog mention along/west of the Illinois River accordingly. With the upper low meandering eastward, scattered convection will be a good bet across central Illinois on Wednesday as well. Given increased cloud cover and rain chances beneath the low, high temperatures will be several degrees cooler then today in the middle to upper 70s. Barnes .LONG TERM...(Thursday through Next Tuesday) Issued at 312 PM CDT Tue Sep 26 2023 Once the upper low departs, heights will rise across the Midwest as ridging takes hold. 12z Sep 26 model consensus suggests upper ridging will prevail across the region through the middle of next week before the pattern begins to break down. This will result in an extended period of very warm and dry conditions with highs topping out in the 80s from Friday through next Tuesday. Barnes && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1244 PM CDT Tue Sep 26 2023 1730z/1230pm visible satellite imagery shows a Cu field blossoming across central Illinois...thanks in large part to an upper low spinning over eastern Iowa. Think widely scattered convection will develop this afternoon: however, confidence is not great enough to include at all of the terminals. The exception is KPIA in closer proximity to the low where VCTS is warranted between 21z and 00z. As the low-level jet strengthens after dark, showers will become more numerous from mid to late evening through the overnight hours. Given modest instability and good upper dynamics, have opted to carry a period of predominant showers with VCTS at all sites except KPIA. The thunder risk will diminish toward dawn, although scattered showers will likely linger at both KDEC and KCMI through mid-morning. Further west directly beneath the upper low, rain chances will be much less at KPIA. In fact, skies will partially clear and winds will be nearly calm...leading to fog formation. Latest RAP and GFSLAMP suggest fog at least as far east as the Illinois River and perhaps even further. Have therefore added a period of 2 mile visbys at KPIA between 10z and 13z. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 308 PM CDT Tue Sep 26 2023 ILZ027>031-036>038-041>046-271100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason- Logan-De Witt-Piatt-Champaign-Vermilion- 308 PM CDT Tue Sep 26 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois, mainly north of a Canton to Danville line. .DAY ONE...Tonight. Scattered thunderstorms will continue through this evening. A few of the storms will be strong to locally severe. Hail to around 1 inch in diameter is the main threat, though there is also an isolated tornado threat along and northeast of I-74. Locally heavy rainfall will also occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are also expected Wednesday, though severe weather is not likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through about 9 pm. Expected storm motion will be toward the northeast around 20 mph. ILZ040-047>051-271100- Schuyler-Cass-Menard-Scott-Morgan-Sangamon- 308 PM CDT Tue Sep 26 2023 This Hazardous Weather Outlook is for west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms will continue through this evening. While some of the storms may contain gusty winds and small hail, it appears any severe weather threat should be further north and east. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are also expected Wednesday, though severe weather is not likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ052>057-061>063-066>068-071>073-271100- Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 308 PM CDT Tue Sep 26 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms will continue into this evening. A few of the storms will be strong to locally severe. Hail to around 1 inch in diameter is the main threat. Locally heavy rainfall will also occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are also expected Wednesday, lingering through the night south of I-70. The severe weather threat looks like it will be further south. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through about 9 pm. Expected storm motion will be toward the northeast around 20 mph. Geelhart
Special Weather Statement National Weather Service Lincoln IL 402 PM CDT Tue Sep 26 2023 ILZ027>031-037-038-270000- Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Pekin, Bloomington, and Normal 402 PM CDT Tue Sep 26 2023 ...FUNNEL CLOUD SIGHTED OVER CENTRAL ILLINOIS... At 350 pm, a funnel cloud was reported northwest of Peoria near Alta. Atmospheric conditions exist today that favor the possible formation of weak funnel clouds. These occur in vertically developed clouds. They are associated with developing showers and storms, but typically dissipate once the rain begins. Low hanging clouds can also appear to dip up and down at times, but they will not show signs of any rapid rotation. An actual funnel cloud will exhibit spinning in a counter-clockwise direction. In rare instances these funnels may briefly touch down and become a landspout tornado. Stay alert and be prepared to move to a safe shelter if a funnel cloud approaches the ground. Geelhart
Special Weather Statement
National Weather Service Lincoln IL
538 PM CDT Tue Sep 26 2023
ILZ050-051-262330-
Sangamon-Morgan-
538 PM CDT Tue Sep 26 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SANGAMON AND EAST
CENTRAL MORGAN COUNTIES THROUGH 630 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Berlin, or 15 miles northwest of Virden, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Springfield, Chatham, Auburn, Pawnee, New Berlin, Waverly, Divernon,
Loami, Thayer, Glenarm, and Lowder.
This includes the following highways...
Interstate 55 between mile markers 77 and 90.
Interstate 72 near mile marker 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3972 8961 3952 8960 3952 8974 3957 9001
3974 9001
TIME...MOT...LOC 2238Z 273DEG 21KT 3968 8994
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BarnesThe Lincoln radar (KILX), 74 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
A large tree branch was snapped at a residence.
A few 5 to 6-inch diameter tree limbs were blown down.
A tree was blown down near the intersection of Townline Road and Towerline Road.
A few tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131380, 1131369, 1131377, 1131373, 1131370, 1131375.